June 1982

Analgesic Nephropathy

Author Affiliations

From the Department of Medicine, Jewish Hospital of St Louis, and the Washington School of Medicine, St Louis (Dr Avioli); and Nottingham Hospitals, Nottingham University Medical School, England (Dr Knapp).

Arch Intern Med. 1982;142(6):1197-1199. doi:10.1001/archinte.1982.00340190153025

Eric Marks, MD, Fellow in Nephrology, Washington University School of Medicine, the Jewish Hospital of St Louis: A 37-year-old man was initially seen at another medical center in October 1974 with an illness described as "flu," with nausea and anorexia. At that time, his serum creatinine and BUN levels were 3.5 and 30 mg/dL, respectively. An intravenous pyelogram (IVP) was performed, and small kidneys were noted, but no causative diagnosis was made. He was next seen at a hospital in May 1975 at the University of Cincinnati Medical Center. They suspected that he might be taking analgesics habitually, and he told them that he had been taking propoxyphene hydrochloride (Darvon) for at least six months before October 1974. He has since told us that he took up to eight tablets of propoxyphene hydrochloride daily during many years for headaches. He also took a combination of acetaminophen, phenacetin, phenylpropanolamine hydrochloride, and

First Page Preview View Large
First page PDF preview
First page PDF preview